Innappropriate Sinus Tachycardia After Superior Vena Cava Isolation In Addition To Pulmonary Veins Isolatin Of Paroxysmal Atrial Fibrillation Cryoballoon Ablation
Prof. Dr. Murat Sucu, Prof. Dr. Kudret Aytemir, Assoc. Dr. Hikmet Yorgun
Gaziantep University, Cardiology Department, Electrophysiology Division, Gaziantep, Turkey.
We report a case of persistent inappropriate sinus tachycardia (IST) after pulmonary vein and superior vena cava (SVC) isolation with cryoballoon ablation for paroxysmal atrial fibrillation (PAF). After the cryoballoon ablation (CBA) procedure, the patient presented with sinus tachycardia of 105 beats/minute. The patient was successfully treated with metoprolol and ivabradine therapy
Corresponding Address : Dr. Murat Sucu,Gaziantep University, Cardiology Department,Electrophysiology Division, Gaziantep, Turkey.
Inappropriate sinus tachycardia after cryoballoon ablation for PAF has never been described. We defined a case of persistent inappropriate sinus tachycardia after pulmonary vein and superior vena cava isolation with cryoballoon ablation for PAF. This tachycardia was successfully treated with ivabradine plus metoprolol combinationResults.
Superior vena cava potentials recorded during the procedure
Cryoballoon application for superior vena cava
A 42-year-old man underwent pulmonary vein isolation with cryoballoon ablation for drug-resistant PAF. Pulmonary vein isolation was performed during atrial fibrillation. After successful pulmonary vein isolation with CBA procedure, a mapping catheter was positioned in the superior vena cava (SVC) to map the origin of the atrial fibrillation. We found superior vena cava triggers. During atrial fibrillation, intracardiac mapping indicated firing foci in the superior vena cava. Cryoballoon ablation successfully removed superior vena cava potentials, resulting conduction block between superior vena cava and right atrium. One month after the CBA procedure, sinus tachycardia was observed in the patient. Before ablation, his mean heart rate was 65 beats/minute and a 24 hour Holter recording revelaed a mean heart rate of 89 beats/minute (Maximum 112 beats/min – min 78 beats/min) after CBA (Figure 1). The resting heart rate was >100 b.p.m in the patients however average HR was 89-90 b.p.m on Holter recording. Additional causes of sinus tachycardia like pericardial effusion, fever and anemia were all excluded after the procedure. In our patient, increased heart rate was not evident shortly after the procedure but one month after the ablation procedure. In addition, transthoracic echocardiography or chest X-ray findings demonstrated no findings regarding pulmonary thromboembolism like increase in right ventricular dimensions, increase in tricuspid insufficiency or pulmonary artery pressure in our patient. Besides those, the decrease in mean heart rate just after ivabradine theraphy also confirms the diagnosis mainly based in the increased automaticity in sinus node. The ECG of the patient was not compatible with AT but a focal atrial tachycardia cannot be excluded just based on 12 lead ECG as in the case of focal atrial tachycardia originating from the superior part of crista terminalis. However, the initiation of the tachycardia was not abrupt and termination was not occurred suddenly in our patient indicating the rhythm originating from sinus node even the warming up and the cooling down of the atrial tachycardias are considered. Beyond those, the response of tachycardia after cryoablation to ivabradine is also compatible with sinus tachycardia apart from other rhythm disturbances. Because of the persistent complaint of palpitations, metoprolol succinate was introduced as 50 mg twice daily. This theraphy was continued for 2 weeks and because of the patient´s continuing complaints ivabradine was added to the therapy. During the metoproilol treatment a small decrease in heart rate was observed as 10 beats/min, but this was not enough for the patient and after that ivabradine treatment was added which caused a significant gradual decrease in heart rate as well as improvement in the patient`s symptoms with a mean heart rate of 65 b.p.m.
The procedural details of the pulmonary veins isolation with cryoballoon ablation have been described previously.1 A 28 mm diameter balloon was used in the patient. During right pulmonary vein cryoballoon ablation application, the right phrenic nerve was continuously paced from the superior vena cava. If the strength of diaphragmatic contraction decreased, cryoballoon application was immediately stopped. In addition, we applied the same procedure during superior vena cava isolation. A circular mapping catheter
was placed in superior vena cava, where large and high frequency
signals were recorded (Figure 2). Isolation of electrical activity in
superior vena cava was achieved with only one cryoballoon ablation
procedure (Figure 3). After successful pulmonary vein and superior
vena cava isolation, atrial fibrillation was terminated spontaneously.
The termination of AF was after SVC ablation during the procedure
and it was immediate after the end of the procedure. The rhythm
after the ablation was sinus rhythm and we did not observe any atrial
fibrillation during the post procedural follow-up (Figure 4).
Holter monitoring After Cryoballon Ablation
Cryoballoon ablation of PAF can be safely performed without
complications. Our case report has two clinically interesting points.
First of all, to the best of our knowledge, this is the first case in the
case in the literature describing the the occurrence of IST after
cryoballoon ablation of PAF. Second important point is the firing
SVC foci necessitating isolation during the cryoballoon ablation
procedure for PAF. The patient was 42-year old male without any
other risk factors according to the CHADSVASC scoring therefore
anticoagulation as warfarin was just given for the 3 months after the
cryoablation in this patient and warfarin was cessated after 3 months.
Anticoagulation regimen was just given for the 3 months as warfarin
after the procedure in this patient due to the zero CHADS2-VASC
score.Inappropriate sinus tachycardia after pulmonary vein and
superior vena cava ith cryoballoon ablation for PAF has not been
reported before. Atrial fibrillation is also initiated by ectopic foci
other than pulmonary veins.2,3 The SVC is thought to be the most
common source of ectopic foci and has been reported to play a role in arrhythmia initiation and maintenance in 6%-12% of patients
with PAF.4 Corrado et al. reported in their randomized study that
the patients who underwent SVC isolation as an adjunctive therapy
to pulmonary vein isolation had significantly lower recurrence rate
of atrial fibrillation than those who underwent only pulmonary vein
isolation.5 Inappropriate sinus tachycardia is likely due to cryoballoon
ablation induced damage to autonomic ganglionic structures around
the heart. Damage to the vagus innervation of sinus node could also
be involved in the mechanisms of inappropriate sinus tachycardia
after AF ablation.6 Hyperactivity of the sympathetic nervous system
that innervates the sinoatrial node has also been proposed to explain
IST.7 Inappropriate sinus tachycardia has also been reported as a
complication of radiofrequency ablation of some supraventricular
tachycardias.8 Recently, De Sisti et al. reported the case of successful
use of ivabradine in a patient with inappropriate sinus tachycardia
after cryoballoon ablation for atrioventricular nodal re-entrant
tachycardia.9 Similarly, in a previous study, we investigated the effect
of cryoablation on external modifiers of AF-like ganglionated plexi
which indicated that vagal reactions during cryoablation, as a surrogate
marker of cardiac ANS modification, decreased AF recurrence in a
subgroup of patients with paroxysmal and persistent AF.10 In the light
of those data, we think that local denervation during the cryoballoon
ablation procedure causing modification of ganglionated plexi might
cause the change in mean heart rate which was presented as IST in
our patient.Beta blocking agents and calcium channel antagonists are
commonly used in the treatment of IST. Ivabradine and metoprolol
combination successfully controlled post-cryoballon ablation IST in
After Cryoballon Ablation ECG
This is the first case of inappropriate sinus tachycardia after
pulmonary vein and SVC isolation with cryoballoon ablation for